Minnesota, 2022

Damaging Winds in Minnesota, August 2, 2022

August 2, 2022 · NWS FSD · 4 events in 1 county or zone

Scattered thunderstorms developed across south-central South Dakota in the late afternoon of August 2nd in response to an eastward advancing short-wave aloft. Weak deep-layer shear and skinny CAPE profiles limited the overall severe threat, but a very dry sub-cloud layer allowed for stronger wind gusts aloft to reach the surface across portions of southeast South Dakota and southwest Minnesota…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed across south-central South Dakota in the late afternoon of August 2nd in response to an eastward advancing short-wave aloft. Weak deep-layer shear and skinny CAPE profiles limited the overall severe threat, but a very dry sub-cloud layer allowed for stronger wind gusts aloft to reach the surface across portions of southeast South Dakota and southwest Minnesota during the evening hours. Observed wind gusts ranged from 60 to 80 mph with occasional reports of trees down and isolated structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 5:56 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 5:56 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
656 PM CDT Tue Aug 2 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 250 PM CDT Tue Aug 2 2022

Surface observations as of 2pm showcase widespread heat index values
ranging from the mid 90s to well above 100 degrees. West of I-29,
stronger mixing into hotter air aloft has lowered dew points in the
40s to 60s but given an added boost to temperatures. Those in
central SD should remain cautious of high fire danger due to very
low humidity levels through early this evening. Further east in
northwest IA and southwest MN, gusty southerly winds may provide
some minor relief but still expect stifling humidity with dew points
lingering in the lower to mid 70s. Fortunately heat impacts will
lessen later this evening as mixing weakens, clouds move in, and
temperatures cool.

This evening, attention turns to scattered shower and isolated storm
development and marginal severe weather threat. Model guidance
supports this being triggered in south central SD and/or northern NE
as a shortwave rides slowly east near the SD/NE border, likely
starting 5-7pm. Both deep layer shear (at 20-30 kts) and elevated,
skinny CAPE profiles (< 1000 J/kg) are meager with very dry sub
cloud layer air. This is indicative of very isolated severe weather
threat, focused on elevated multicells or collapsing showers with
gusty and perhaps damaging winds and/or heat burst winds. Shower and
storm activity will spread slowly east overnight with the wave
exiting northwest IA by mid Wednesday morning.

Wednesday will be a notably more pleasant albeit still warm day.
Expect highs ranging from the lower 80s (north) to the lower 90s
(south). Drier air filters in behind the exiting upper trough to our
north, dropping humidity levels to much more comfortable dew points
in the 50s. Afternoon mixing will bring north winds gusting 20-30
mph.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 250 PM CDT Tue Aug 2 2022

Dry, mild northwesterly flow and sfc high pressure slide through
Wednesday night. Expect another warm, dry, low humidity day
Thursday, but hotter, breezier conditions will build into southeast
SD Thursday afternoon. Little to no significant weather impacts are
expected until at least Friday afternoon, aside from elevated fire
danger due to dry conditions.

Heat creeps back into the forecast by Friday with WAA developing
ahead of a wave digging into the Canadian Prairie and upper ridging
sliding in aloft. Tough to have high confidence in how hot it will
get Friday as the GEFS/GFS guidance continues to exhibit a warm
bias. A front draped southwest through the Northern Plains brings
the next chance for decent rain Friday night, but there is still
lower confidence in amounts and any noteworthy impacts besides
slightly mitigating drought conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM CDT Tue Aug 2 2022

Current radar shows showers and storms that have developed over
south central South Dakota. The storms are moving northeast and
will track close to KHON in the coming few hours. For now, have
left VCSH but will amend as confidence in location and timing
increases. Any storm that forms this evening and night will have
the potential to be strong to severe. The main hazards with the
storms will be strong gusty winds and lightning. Storm chances
last through the rest of the evening and overnight hours, mainly
for KFSD and KSUX. Have left VCSH for the entire evening and
overnight hours due to low confidence in location and timing where
rain will fall.

Gusty northerly winds take over tomorrow morning after the passing
of a cold front and last for the rest of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038>040-050-
     052>071.

MN...Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...Meyers
Hazardous weather outlook, Aug 2, 3:00 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Tue Aug 2 2022

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050-
057>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
400 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Heat indices of 100 to 110 degrees are currently ongoing this
afternoon. If you are out and about this afternoon and evening, we
encourage you to stay hydrated and take breaks from the heat in a
cooler area. Spotty showers and thunderstorms will be possible
during the late afternoon into the overnight hours, with isolated
storms possibly capable of gusts up to 65 mph until shortly after
sunset. For the overnight hours, localized heat bursts are possible,
which could result in wind gusts of 40 to 50 mph and a quick rise in
temperatures and fall in humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected Wednesday and Thursday, with the
return of heat on Friday bringing heat indices back towards 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-SDZ038>040-052>056-032100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
400 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...This afternoon and tonight.

Heat indices of 100 to 105 degrees are currently ongoing this
afternoon. If you are out and about this afternoon and evening, we
encourage you to stay hydrated and take breaks from the heat in a
cooler area. Spotty showers and thunderstorms will be possible
during the late afternoon into the overnight hours, with isolated
storms possibly capable of gusts up to 65 mph until shortly after
sunset. For the overnight hours, localized heat bursts are possible,
which could result in wind gusts of 40 to 50 mph and a quick rise in
temperatures and fall in humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected Wednesday and Thursday, with the
return of heat on Friday bringing heat indices back towards 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 2, 7:48 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     WOONSOCKET              44.05N 98.28W
08/02/2022                   SANBORN            SD   EMERGENCY MNGR

            REPORTED DOWNED POWER LINES AND MULTIPLE
            BRANCHES, ONE 2 FT DIAMETER (ESTIMATED)
            TREE. TIME ESTIMATED BY RADAR.

&&

AJP
Local storm report, Aug 2, 8:07 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     5 N OLDHAM              44.30N 97.31W
08/02/2022  M66 MPH          KINGSBURY          SD   PUBLIC

&&

MM
Local storm report, Aug 2, 8:33 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND GST     3 N MITCHELL            43.77N 98.03W
08/02/2022  M55 MPH          DAVISON            SD   ASOS

&&

MM
Local storm report, Aug 2, 8:52 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     HENDRICKS               44.51N 96.43W
08/02/2022  E50 MPH          LINCOLN            MN   TRAINED SPOTTER

            SPOTTER REPORTED WIND GUSTS OF AT LEAST 50
            MPH.

&&

MM
Local storm report, Aug 2, 8:56 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND GST     3 SSW HENDRICKS         44.46N 96.44W
08/02/2022  E56 MPH          LINCOLN            MN   MESONET

&&

MM
Local storm report, Aug 2, 9:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     1 WNW LAKE BENTON       44.27N 96.32W
08/02/2022  M52 MPH          LINCOLN            MN   MESONET

&&

MM

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 2, 9:05 PM CST to 9:08 PM CST
Where
Lyon County, 0.85 mi SW of Minneota
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.560, -95.990

A thunderstorm wind gust of 65 mph was measured by a hand-held anemometer.

Thunderstorm Wind, Lyon

When
August 2, 9:06 PM CST to 9:08 PM CST
Where
Lyon County, 0.69 mi S of Minneota
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.560, -95.980

Medium to large diameter branches were downed by thunderstorm winds in Minneota.

Thunderstorm Wind, Lyon

When
August 2, 9:08 PM CST to 9:11 PM CST
Where
Lyon County, (Mml)ryan Fld Marsha
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
44.450, -95.820

A thunderstorm wind gust of 74 mph was measured by Automated Weather Observing System site KMML 1 mile west of Marshall.

Thunderstorm Wind, Lyon

When
August 2, 9:10 PM CST to 9:13 PM CST
Where
Lyon County, 0.85 mi SW of Marshall
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.440, -95.790

A storage shed was badly damaged by thunderstorm wind gusts at the Marshall, Minnesota School District CTE Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054541, 1054543, 1054540, 1054542.